Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 8, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 1, 2024, 5:16 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2024, 5:16 PM CDT (22:16 UTC)
- Expired
- May 1, 2024, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Collingsworth County, TX, Donley County, TX
The radar
The Amarillo radar (KAMA), 101 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:24 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3092 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314
WFUS54 KAMA 012216
TORAMA
TXC087-129-012245-
/O.NEW.KAMA.TO.W.0008.240501T2216Z-240501T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
516 PM CDT Wed May 1 2024
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
West central Collingsworth County in the Panhandle of Texas...
Southeastern Donley County in the Panhandle of Texas...
* Until 545 PM CDT.
* At 516 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Lelia Lake, or 8 miles southeast
of Clarendon, moving northeast at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Law enforcment reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hedley and Lelia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3481 10081 3487 10086 3501 10055 3482 10046
TIME...MOT...LOC 2216Z 247DEG 12KT 3484 10080
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
COR2 follow-up statements
814
WWUS54 KAMA 012226
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
526 PM CDT Wed May 1 2024
TXC087-129-012245-
/O.CON.KAMA.TO.W.0008.000000T0000Z-240501T2245Z/
Collingsworth TX-Donley TX-
526 PM CDT Wed May 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST
CENTRAL COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...
At 526 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lelia Lake, or 9 miles southeast of Clarendon,
moving northeast at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hedley and Lelia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3482 10078 3488 10084 3501 10055 3482 10046
TIME...MOT...LOC 2226Z 247DEG 12KT 3485 10076
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50IN
$$
COR717 WWUS54 KAMA 012242 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 542 PM CDT Wed May 1 2024 TXC087-129-012251- /O.EXP.KAMA.TO.W.0008.000000T0000Z-240501T2245Z/ Collingsworth TX-Donley TX- 542 PM CDT Wed May 1 2024 ...THE TORNADO WARNING FOR WEST CENTRAL COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES WILL EXPIRE AT 545 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle of Texas. Remember, a Severe Thunderstorm Warning still remains in effect for portions of Donley and Collingsworth County && LAT...LON 3482 10078 3488 10084 3501 10055 3482 10046 TIME...MOT...LOC 2241Z 247DEG 12KT 3487 10071 $$ COR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 4:39 PM CDT, 37 minutes earlier.
Area forecast discussion, May 1, 4:39 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
439 PM CDT Wed May 1 2024
...New SHORT TERM, LONG TERM...
.MESOSCALE UPDATE FOR THE SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON AND EVENING...Issued at 126 PM CDT Wed May 1 2024
We are watching the potential for severe storms to fire up in the
far eastern Panhandles later this afternoon and evening. An
elongated upper level trough at 500 mb is moving east off of the
Rocky Mountain range today and will promote storms to form along a
surface dryline as the height gradient tightens and upper level
vorticity increases. Near term mesoscale features will be
paramount to determine if storms will be able form in the CWA
today, where they will be, and what hazards could be present.
11 AM and onward, mesoscale parameters...
A weak surface boundary has moved through the northwest Panhandles
and will diminish it's flow by the afternoon. A NE/SW dryline is
setting up with the sharpest gradient expected to develop by 4 PM
east of Amarillo, perhaps between the eastern half of the CWA and
the eastern two stacks of counties, (Beaver to Donley and
eastward). Current CAM guidance suggest that the cap will be
broken today and storms will generate along the dryline around the
4 PM hour. Some contingencies are still active, as low level
cloud coverage is still present in the eastern two stacks. A large
scale outflow boundary has also been detected moving west across
western Oklahoma from overnight convection in that area on the
previous day. These conditions may allow stable air to settle into
the setup area which may prevent storms from becoming severe or
even stop any storm from forming. Short term model guidance still
shows clouds clearing between 1 and 2 PM, (according to the latest
15Z and 16Z guidance). Satellite imagery also shows some areas of
clearing, but the process seems slow, and overcast conditions
remain in effect for most portions of the far east. CAM guidance
also has a history of not handling these outflow boundaries very
well, since it's a smaller mesoscale feature that can be difficult
to forecast. Nevertheless, Satellite imagery and surface
observations hint at the boundary progression weakening and
slowing down. If this outcome of clearing skies and a dispersing
outflow boundary come to fruition, then storms have a better
chance to meet convective temperatures and break the cap this
afternoon. Otherwise, if any of the two preventatives pan out,
(cloud coverage lingers or stable air moves in), then expect
minimal chances for any storm to reach severe limits. Currently,
the CAMs and other near term models have no issues convecting
today. However, there are still small discrepancies concerning
coverage and potential severity.
Environment and hazards...
Concerning the threat area today in the eastern Panhandles, SBCAPE
and MUCAPE should reach values around 3,000 J/kg, with an area of
even higher values >3,500 J/kg in the southeast Texas Panhandle.
Strong lapse rates should be approaching 8 C/km, and effective bulk
shear could range between 30 - 40 kts. Continuing from the
surface and viewing upward with height, backed surface winds from
the southeast will veer well with height creating curved but not
very long or robust hodographs. LCLs will be lower in the
southeast Texas Panhandle compared to places further north.
Perhaps looking at values to range between 1,000 - 2,000 m
overall. FZL levels will reach around 11,000 ft for the area and
-20C levels should only be about 10,000 ft higher. Despite
relatively modest bulk shear vectors, based off of the other
parameters mentioned very large hail is possible with any storm
that can become severe. Hail up to the size of teacups (3.00 in)
is possible. Impressive DCAPE values may also be present between
1,000 - 1,500 J/kg. Given this, strong outflow winds will be
possible even up to 70 mph. Low level wind shear and 0- 1 km SRH
are not overly impressive, but the low level jet should kick in
by the evening hours as shown by model forecast 850 mb winds. By
then, LLWS parameters will increase providing a short window for
a tornado threat. Any discrete storm that can sustain itself
through the evening hours will have that capability, though the
threat is not high considering the parameters will marginally
hit the criteria. Thunderstorms will initiate in an isolated
manner, and a discrete storm mode is expected until the late
evening. Afterwards, storms in the southeast Texas Panhandle
should congeal into a multicellular cluster by the nightfall.
Areas under these storm cells can anticipate heavy rainfall, as
overall storm motion should be slower today given the steady and
leisurely progression of the dryline as it moves east during the
day and then retreats west during the nighttime hours.
Rangel
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 410 PM CDT Wed May 1 2024
For the rest of this afternoon and tonight, refer to the above mesoscale
update discussion for detailed information. Pops in the grids for tonight
reflect the reasoning outlined in the mesoscale discussion.
Semi-zonal to west southwest upper level flow is expected for Thursday
and Thursday night. A very minor shortwave trof embedded in this flow
is progged to zip eastward across the region during this time period,
and could bring a few showers and thunderstorms to parts of the eastern
OK and eastern TX Panhandles Thursday afternoon and night. NBM slight
chance pops look reasonable and were accepted.
02
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 410 PM CDT Wed May 1 2024
For Friday through Sunday afternoon, a few minor upper level shortwave
trofs embedded in the overall mean flow are forecast to move across
the region and will bring a threat for showers and thunderstorms
during this time frame. Based on the predicted track of these
minor features, the southern Texas Panhandle may have the best
chance of receiving precipitation, while the far northwestern
zones may have the lowest chance. NBM pops reflect the above
scenario and were utilized in the appropriate grids for Friday
through Sunday.
A much stronger upper level low pressure system is then slated to move
across the central and northern Rockies and adjacent plains Monday
into Tuesday. This suggested path offered by medium range models
would prove to be more of a dry, windy, and warm scenario for our
forecast area. Medium range models and associated ensemble members
are in reasonable agreement with that idea and were accepted. That
said, warmer temperatures along with breezy to windy conditions and
dry weather are in the offing for Monday and Tuesday.
02
&&
.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Wed May 1 2024
For the 18Z TAFs, any thunderstorms that develop later this
afternoon and evening should remain east of the terminal sites at
this time based on the latest numerical model guidance. A cold
front will move through the region late tonight and Thursday
morning with gusty north winds in its wake. Some concern exists
for MVFR cloud development in the post frontal airmass, with KGUY
the most likely location to see this occur, and have added a low
end MVFR cig early Thursday morning. Did include a sct MVFR deck
of clouds at KDHT and KAMA where confidence is lower at this time.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 53 76 51 73 / 20 0 10 30
Beaver OK 51 75 46 77 / 30 10 10 30
Boise City OK 46 72 44 73 / 10 10 10 30
Borger TX 55 80 51 77 / 20 10 20 30
Boys Ranch TX 52 78 50 77 / 10 0 10 30
Canyon TX 52 77 51 74 / 20 0 10 20
Clarendon TX 56 77 53 72 / 50 10 20 30
Dalhart TX 46 74 44 73 / 10 10 10 30
Guymon OK 48 74 45 75 / 10 10 10 30
Hereford TX 51 78 51 75 / 10 0 10 20
Lipscomb TX 55 76 50 76 / 30 20 20 30
Pampa TX 53 76 51 72 / 20 10 20 30
Shamrock TX 57 76 53 73 / 60 20 20 30
Wellington TX 58 79 54 73 / 70 10 20 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001-002-006-
007-011-012-016.
OK...Red Flag Warning until 9 PM CDT this evening for OKZ001.
&&
SHORT TERM...02
LONG TERM....02
AVIATION...02Hazardous weather outlook, May 1, 4:06 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 406 PM CDT Wed May 1 2024 OKZ001>003-TXZ001>020-317-021200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 406 PM CDT Wed May 1 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Critical fire weather conditions may develop the rest of this afternoon into early this evening across western sections of the Oklahoma and Texas Panhandles due to southwest winds of 15 to 25 mph with higher gusts along with minimum relative humidity values as low as 10 percent. A Red Flag Warning is in effect for this area until 9 PM CDT this evening. Thunderstorms are expected this afternoon and tonight across mainly the eastern half of the Oklahoma and Texas Panhandles. Some storms will likely become severe, with very large hail and damaging winds the primary hazards. In addition a tornado or two cannot be ruled out. A Tornado Watch is in effect for the eastern Oklahoma Panhandle and the eastern half of the Texas Panhandle through 11 PM CDT this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms may develop Thursday night through Sunday afternoon across parts of the area. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 PM this afternoon and 11 PM CDT this evening. Area fire managers and emergency officials should be alert for critical fire weather conditions this afternoon and evening. 02
In the hours before
Local storm report, May 1, 4:52 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
452 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Hail 5 W Clarendon 34.95N 100.98W
05/01/2024 M1.50 Inch Donley TX Trained Spotter
&&Local storm report, May 1, 4:58 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
458 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tornado 7 W Clarendon 34.93N 101.01W
05/01/2024 Donley TX Trained Spotter
A very brief tornado occurred at this
location and was confirmed by video.
&&Local storm report, May 1, 5:07 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
507 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 8 WSW Greenbelt Lake 34.98N 101.04W
05/01/2024 M1.75 Inch Donley TX NWS Employee
&&Local storm report, May 1, 5:16 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
516 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tornado 5 W Clarendon 34.93N 100.98W
05/01/2024 Donley TX Storm Chaser
Tornado at this location began around 4:10
PM and lifted around 4:19 PM, confirmed by
video.
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:21 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 54 min |
| May 1, 3:58 PM CDT | Tornado Warning | AMA | Armstrong, Donley | 32 min |
| May 1, 4:01 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray, Hemphill, Roberts, Wheeler | 35 min |
| May 1, 4:08 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 67 min |
| May 1, 4:27 PM CDT | Tornado Warning | AMA | Donley | 33 min |
| May 1, 4:34 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 26 min |
| May 1, 4:48 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 57 min |
| May 1, 4:55 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 50 min |
| May 1, 5:38 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 23 min |
| May 1, 5:40 PM CDT | Tornado Warning | AMA | Ochiltree, Roberts | 50 min |
| May 1, 6:19 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 56 min |
| May 1, 6:23 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 52 min |
| May 1, 6:27 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree, Roberts | 48 min |
| May 1, 6:38 PM CDT | Tornado Warning | AMA | Hansford, Ochiltree | 37 min |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.